Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 199, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 28, 2002, 5:02 PM EDT for Forest County, Pennsylvania. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 2002, 5:02 PM EDT (21:02 UTC)
- Expired
- Jul 28, 2002, 6:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Forest County, PA
The radar
The State College radar (KCCX), 122 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 5:15 PM EDT | Thunderstorm Wind | Hunter, PA | Thunderstorm winds downed a large tree on Red Brush Road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 2:50 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1271 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
601 WUUS51 KPBZ 282102 SVRPBZ PAC053-282200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 502 PM EDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FOREST COUNTY IN PENNSYLVANIA * UNTIL 600 PM EDT * AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF TIONESTA...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES SOUTHWEST OF MARIENVILLE AT 535 PM... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH. <<CALL TO ACTION>>A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:15 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 28, 3:15 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 315 PM EDT SUN JUL 28 2002 JUST FINISHED ZONES TO INCLUDE TORNADO WATCH TIL 8PM. REST UNCHANGED. STRAGER .PBZ... MD...NONE. OH...TORNADO WATCH UNTIL 8PM FOR ZONE OHZ041. PA...TORNADO WATCH UNTIL 8PM FOR ZONES PAZ007>009...PAZ013>016...PAZ022>023. WV...NONE.
In the hours before
Special weather statement, Jul 28, 2:58 PM EDT, 2 hours 4 minutes before
OHZ041-PAZ007>009-013>016-022-023-290000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 258 PM EDT SUN JUL 28 2002 TORNADO WATCH IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ARMSTRONG BUTLER CLARION FOREST INDIANA JEFFERSON LAWRENCE MERCER VENANGO IN OHIO... COLUMBIANA THUNDERSTORMS CURRENTLY FORMING ACROSS FAR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA WILL SLOWLY PUSH SOUTH DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. IN ADDITION TO DAMAGING WINDS AND LARGE HAIL...SOME OF THESE THUNDERSTORMS MAY HAVE THE POTENTIAL TO PRODUCE TORNADOES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL TV OR RADIO STATION FOR UPDATES AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN PITTSBURGH.
Special weather statement, Jul 28, 4:00 PM EDT, 1 hour 2 minutes before
PAZ007>009-282100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 400 PM EDT SUN JUL 28 2002 ...THUNDERSTORM UPDATE... NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS...WITH THE POTENTIAL FOR DAMAGING WIND AND LARGE HAIL...WILL BEGIN TO MOVE SLOWLY SOUTHWARD ACROSS NORTHERN PARTS OF MERCER...VENANGO...AND FOREST COUNTIES OF NORTHWESTERN PENNSYLVANIA AFTER 430 PM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM. WHEN THUNDERSTORMS THREATEN...IT IS SAFEST TO GO INSIDE A STRONG BUILDING.
Local storm report, Jul 28, 4:59 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
459 PM EDT SUN JUL 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM CHAPMANVILLE PA TSTM WIND GUST
07/28/02 VENANGO FEW TREES DOWN. REPORTED BY
LAW ENFORCEMENT.The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 4:12 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 63 min |
| Jul 28, 5:13 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 62 min |
| Jul 28, 6:26 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 49 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.